Heat, Ogle
- When
- July 15, 2:00 PM CST to 6:00 PM CST
- Where
- Ogle forecast zone
- Reported by
- AWOS
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
The combination of high temperatures in the lower 90s and dewpoints in the upper 70s to around 80 produced heat index values between 105 and 110 degrees during the afternoon of July 15th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
The combination of high temperatures in the lower 90s and dewpoints in the upper 70s to around 80 produced heat index values between 105 and 110 degrees during the afternoon of July 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 1:47 PM CST, 13 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Mon Jul 15 2024
.KEY MESSAGES...
- Strong to severe thunderstorms expected late this afternoon
into tonight. Locally heavy rainfall possible, which could
lead to additional flooding.
- Additional thunderstorm chances continue Tuesday, mainly
south of I-80/east of I-55.
- Pattern breaks by Wednesday, with dry weather and seasonable
temperature and humidity through the weekend.
&&
.MESOSCALE...
Issued at 1142 AM CDT Mon Jul 15 2024
Satellite imagery late this morning shows an apparent MCV over
western WI moving eastward. This feature seems likely to remain
north of our CWA this afternoon and probably a non-factor.
Upstream, there is another subtle shortwave apparent over South
Dakota which is progged to move east-southeast into northern IA
later this afternoon.
At the surface, a very warm and humid air mass blankets the
Midwest. There is some evidence of a lingering outflow/moisture
discontinuity boundary roughly along the I-80 corridor in our CWA.
To the south of this boundary, dewpoints are in the mid-upper 70s
with lower 70 dewpoints more common to the north of the boundary.
This boundary should continue drifting north and likely dissipate
with mid to upper 70 degree dewpoints expected to be fairly common
across the area this afternoon.
Morning soundings and SPC objective analysis both show an
expansive EML from the Plains east into the mid-Mississippi
Valley. These steep lapse rates juxtaposed overtop the very
theta-e rich boundary layer will result in extreme instability
with 4-5k+ J/kg of MLCAPE this afternoon in an axis from Iowa east
into northern Illinois.
As ascent from the South Dakota shortwave trough begins to
overtake the extreme instability and weakening inhibition this
afternoon, expect explosive severe thunderstorm development over
Iowa later this afternoon. Belt of moderate westerly mid-level
flow (around 40 kt at 6km) should result in 30-35kt of 0-6km bulk
shear. Given the extreme instability, this should allow for
supercells with the initial development, but given DCAPE over 1000
J/kg would anticipate an evolution into one or two bowing QLCSs by
early evening as the storms approach and move east of the
Mississippi River.
Conditions continue to look favorable for a QLCS with damaging
winds across much of the CWA this evening. Given combination of
extreme instability and moderate shear, cannot rule out some
swaths of significant wind damage with gusts over 75mph in spots.
In addition, strengthening low level jet this evening should
result in favorable environment for QLCS type tornadoes as well.
Finally, PWATs over 2" and very high freezing levels will result
in storms being extreme efficient heavy rainfall producers
capable of hourly rainfall rates of 2-3" per hour. Should any
"warm air advection" wing type cells develop ahead of the
approaching QLCS or upwind propagating storms develop on the tail
end of the QLCS, then they would pose a potentially significant
flash flood threat. Think it is likely that a (flash) flood watch
will eventually be needed for portions of the CWA once the
mesoscale evolution of things becomes clearer this afternoon. Of
particular concern would be areas near and north of I-88, from the
Rockford into the Chicago metro where there have been multiple
rounds of heavy rain over the weekend, making them particularly
susceptible to flash flooding with any heavy rainfall.
- Izzi
&&
.DISCUSSION...
Issued at 247 PM CDT Mon Jul 15 2024
Through Tuesday Night:
Showers and storms may linger into the morning hours, especially
across the southern portion of the CWA. There is a chance that
the cold front associated with the storms may set up in a west
to east fashion and stall out across the southern portion of the
area, which could lead to storms persisting into the evening
over this area. However, most of the 12Z CAMs show this scenario
playing out south of the area. Although the chances of this
seem to be on the lower side, did include chance PoPs across the
southern CWA through Tuesday afternoon to account for this
possibility.
With the cold front moving through the area, Tuesday will be
cooler than today with temperatures in the mid-to-upper 80s.
Dew points will still be around 70 degrees, so it may still feel
a bit on the humid side, but peak heat indices will only be in
the 90-95 degree range.
Carothers
Wednesday through Monday:
The main upper trough axis is expected to shift east across the
forecast area Wednesday. Despite steep low-level lapse rates
depicted in forecast soundings, warm mid-level temps (700-600
mb) look to provide a capping inversion with respect to surface
based convective development. Therefore, forecast for Wednesday
is dry at this point. Broad surface high pressure then builds
across the area through the end of the week, setting the stage
for a well-deserved period of dry and seasonably mild but less-
humid weather conditions, downstream of a high-amplitude upper
ridge which develops over western North America.
Ratzer
&&
.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 231 PM CDT Mon Jul 15 2024
Issued by National Weather Service Gaylord, MI
1256 PM CDT Mon Jul 15 2024
The primary aviation weather concerns for the 18Z TAF period include:
* Severe squall line in the 00z-05z time frame
* Period of MVFR ceilings (at least?) ahead of and behind a cold
front expected to pass through in the 12z-18z time frame..
Main concern heading into the evening hours is the development of a
strong line of thunderstorms over eastern Iowa/northwest Illinois
probably after 21z...expected to organize into a squall line that is
expected to race across northern Illinois in the 00z-05z time frame.
Wind gusts in excess of 40kts will be possible as this line moves
through. Behind this and ahead of a cold front moving in from the
northwest...some signals for at least MVFR ceilings (and perhaps
some drizzle) after 04z...which would persist into Tuesday morning
before ceilings thin out after 15z. Cold front wind shift should
move into far northwest Illinois around 12z...and into northwest
Indiana by 18z.
JPB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from 6 PM CDT this evening through late tonight
for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
Heat Advisory until 7 PM CDT this evening for ILZ008-ILZ010-
ILZ011-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
ILZ106-ILZ107-ILZ108.
IN...Flood Watch from 6 PM CDT /7 PM EDT/ this evening through late
tonight for INZ001-INZ002-INZ010-INZ011-INZ019.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1208 PM CDT Mon Jul 15 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-161715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1208 PM CDT Mon Jul 15 2024 /108 PM EDT Mon Jul 15 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 2 of 5 Tornado Risk.
Level 3 of 5 Damaging Wind Risk...up to 75 mph.
Level 1 of 5 Hail Risk...up to quarter size.
Level 2 of 5 Flash Flooding Risk.
Significant Excessive Heat Risk.
DISCUSSION...
Peak heat index readings in the 105 to 110 degree range are
likely this afternoon, especially over the more rural
agricultural regions of northern Illinois.
Another round of strong to severe thunderstorms is expected to
move across the area from late this afternoon through this
evening. Damaging winds are expected to be the primary severe
hazard, though isolated large hail and a few tornadoes will also
be possible. Torrential downpours may produce flash flooding. If
notable heavy rain occurs over the most hard hit areas from both
Saturday night and Sunday night along with the most heavily
urbanized portions of the Chicago metro, significant flash
flooding may develop.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Flooding Risk.
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk south of I-80.
Wednesday...
Limited Thunderstorm Risk east of I-57 and south of the Kankakee
River.
DISCUSSION...
Scattered thunderstorms are possible again on Tuesday afternoon,
primarily near and south of I-80, especially east of I-55, which
may be accompanied by an isolated severe weather and flash
flooding threat.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed late this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-southeast at 40 to 45 mph.
LMZ740>745-161715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1208 PM CDT Mon Jul 15 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Waterspout Risk
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.
Level 1 of 5 Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk mainly southeast of Chicago.
Carothers
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPreliminary Local Storm Report
National Weather Service Chicago IL
908 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Tstm Wnd Dmg 2 ENE Geneva 41.90N 88.28W
07/14/2024 Kane IL Public
Public reported 1 foot diameter tree snapped
at its base. Time estimated by radar.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
914 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM Tstm Wnd Dmg 1 NNE Greater Grand Cro 41.77N 87.61W
07/14/2024 Cook IL Broadcast Media
Local media reported roof damage and debris
scattered on the street from a building near
68th Street and Rhodes Avenue. Time
estimated by radar.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
936 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM Tstm Wnd Dmg 2 ESE Algonquin 42.15N 88.26W
07/14/2024 McHenry IL Public
Public posted on social media of a tree
uprooted in the yard of the Algonquin lakes
subdivision near Algonquin road and lake
cook road. Time estimated by radar.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
214 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Flash Flood 2 ESE Rockford 42.26N 89.05W
07/14/2024 Winnebago IL Emergency Mngr
*** 1 FATAL, 1 INJ ***
Winnebago emergency manager reports vehicle
swept out of parking lot near Charles Street
and 22nd Street due to flash flooding of
Keith Creek. Two passengers in pickup truck
at the time, driver was able to escape the
vehicle but was swept underneath a culvert
at 22nd Street before being rescued.
Passenger of the vehicle became trapped
inside and drowned.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
248 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Flash Flood 1 ESE Rockford 42.27N 89.07W
07/14/2024 Winnebago IL Broadcast Media
Flash flooding caused significant erosion
near roadways and parking lots at Rockford
Swedish American Hospital. Time estimated
based upon nearby reports.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
255 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM Tstm Wnd Dmg Joliet 41.53N 88.08W
07/14/2024 Will IL Emergency Mngr
Corrects previous tstm wnd dmg report from
Joliet. Part of the roof of the Joliet
Junior College was blown off, hitting the
Illinois Rock and Roll Museum to its south
and causing damage to its roof before
landing on Cass Street. Time estimated based
on radar.
&&
ROThe national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184563, 1184564, 1184565, 1184566, 1184567, 1184568, 1184569, 1184572, 1184573, 1184570, 1184571.